Skip to main content
main-content

01.12.2014 | Case report | Ausgabe 1/2014 Open Access

Journal of Medical Case Reports 1/2014

A young man with myelosuppression caused by clindamycin: a case report

Zeitschrift:
Journal of Medical Case Reports > Ausgabe 1/2014
Autoren:
Manuel Polanco Morales, Anna Paola Thome Carvallo, Karla Adriana Bautista Espinosa, Edgar Enrique Meza Murillo
Wichtige Hinweise

Electronic supplementary material

The online version of this article (doi:10.​1186/​1752-1947-8-7) contains supplementary material, which is available to authorized users.

Competing interests

The authors declare that they have no competing interests.

Authors' contributions

MPM and MME were the hematologists in charge of the patient. MME and EBKA where the major contributors in writing the manuscript. CTP was the primary attending physician. All authors read and approved the final manuscript.

Abstract

Introduction

Clindamycin is used to treat various bacterial infections, but its administration can cause anaphylaxis, liver reactions, pseudomembranous colitis, and peripheral blood cytopenias (anemia, neutropenia, and thrombocytopenia), alone or in combination. We report the case of a patient with a recurrent infection of the tonsils who received clindamycin. Pancytopenia, a previously unreported hematological disorder related to clindamycin use, was observed in conjunction with the infection and clindamycin treatment.

Case presentation

One month prior to hospitalization, a 22-year-old man of Hispanic origin had a tonsillar infection and cough and began to have anal pain. These conditions became exacerbated three weeks later, coinciding with a new tonsillar infection, frequent nonproductive cough, and febrile syndrome. He received clindamycin for four days prior to his admission, without improvement. While hospitalized, he was found to have fever, tonsillar abscess, hemorrhoid thrombosis, and anal fissure; the latter was immediately resected under general anesthesia. Before surgery, our patient’s blood count showed intense leukoneutropenia and mild thrombocytopenia that increased 12 hours later, along with the establishment of anemia. A bone marrow study showed decreased cell content, micromegakaryocytes, and an interruption of the differentiation of granulocytes and erythroblasts. Post-surgery, our patient received metronidazole, meropenem, and amikacin along with acetaminophen, ketoprofen, omeprazole, and pegfilgrastim, with resulting clinical and hematological improvement.

Conclusion

Our experience with this patient establishes that well-documented clinical cases should be the basis for identifying and publicizing unknown or uncommon undesirable effects of drugs. We report that, in some individuals, clindamycin can cause pancytopenia, a complication that in our patient’s case was caused by direct injury of his hematopoietic tissue.

Unsere Produktempfehlungen

e.Med Interdisziplinär

Kombi-Abonnement

Mit e.Med Interdisziplinär erhalten Sie Zugang zu allen CME-Fortbildungen und Fachzeitschriften auf SpringerMedizin.de. Zusätzlich können Sie eine Zeitschrift Ihrer Wahl in gedruckter Form beziehen – ohne Aufpreis.

e.Med Allgemeinmedizin

Kombi-Abonnement

Mit e.Med Allgemeinmedizin erhalten Sie Zugang zu allen CME-Fortbildungen und Premium-Inhalten der allgemeinmedizinischen Zeitschriften, inklusive einer gedruckten Allgemeinmedizin-Zeitschrift Ihrer Wahl.​​​​​​​​​​​​​​

Zusatzmaterial
Authors’ original file for figure 1
13256_2013_3106_MOESM1_ESM.png
Authors’ original file for figure 2
13256_2013_3106_MOESM2_ESM.png
Literatur
Über diesen Artikel

Weitere Artikel der Ausgabe 1/2014

Journal of Medical Case Reports 1/2014 Zur Ausgabe